Is it common to continue on Flecainide afte... - AF Association

AF Association

20,261 members24,792 posts

Is it common to continue on Flecainide after ablation?

faridaro
faridaro

i've been on Flecainide 50 mg 3x day for the past 4 months and a few days ago had ablation for Afib and atrial flutter. Was prescribed to stay on Flecainide 50mg 2xday until my follow up appointment with EP in May. Now I've been reading that Flecainide can trigger atrial flutter and getting concerned to continue on it. Would appreciate to hear from others who were on Flecainide and had ablations - did you still continue it afterwards?

14 Replies
oldestnewest

I don’t think it is unusual because the dose you quote is marginally more than what is referred to as a daily maintenance dose. This helps to maintain a regular heartbeat which in turn helps to support the ablation during the recovery period. In my case, I was advised to continue taking 2 x 50 mgs daily but this was stopped after 6 months. Of course, everyone is different therefore it is important that you follow your doctors advice.....

faridaro
faridaro in reply to FlapJack

Thank you for responding Flapjack, hope I'll be able to get off Flecainide eventually.

Hidden
Hidden

Yes. As FJ says above, it provides stability during the recovery. I was taking 150 mgs of flecainide twice a day before my ablation and dropped at once to 100 mgs x2 and then to 50 mgs x2 after 6 weeks. I gave up completely a couple of months later - July 2014.

faridaro
faridaro in reply to Hidden

Very encouraging - thanks for sharing!

I have had a number of ablations and have continued taking Flecainide. I am likely to continue taking it and have no issues.

Just relax it is not a big issue.

Pete

faridaro
faridaro in reply to pottypete1

Thank you Pete, I was just concerned about Flecainide causing atrial flutter as some people indicated in their posts and would like to avoid it as much as I can.

pottypete1
pottypete1 in reply to faridaro

Unfortunately we are different you will have to be guided by your consultant as to the correct course of action. For me if I stop Flecainide, despite numberous ablations, I go back into AF within about 3 days.

Pete

faridaro
faridaro in reply to pottypete1

You are right, we are all different - glad it's working for you!

In a word - yes for the blanking period.

faridaro
faridaro in reply to CDreamer

Thank you - I also hope it's just for a few months to keep the rhythm under control.

I stopped taking flecainide about 2 months after my ablation but retain it for use as a pip. 100 stops episodes within an hour or so.

I have flecainide tablets in the kitchen, in the bathroom and in my purse. My EP says that I need to take a tablet within 20 mins of becoming aware that AF has started. Having them to hand gives me confidence and control.

Flecainide is my best friend.

faridaro
faridaro in reply to jennydog

Good to know Jenny - thanks for sharing your strategy.

Well, unfortunately I did develop atrial flutter after taking only flecenaide for a long period of time - so this might be something you want to ask of your doctor. Both my cardiologist and my electrophysiologist (EP) recommend that I take flecenaide with a beta blocker. The combination of medications apparently provides protection from both AF and flutter. If you take flecenaide on its own - there is some risk that you will develop flutter. As others have said, it's probably just for the blanking period - so you'll probably be okay - but I'm curious as to why they did not prescribe both the rhythm and rate control combined, when there is now ample evidence that flecenaide on its own can lead to flutter.

faridaro
faridaro in reply to Thomps95

You brought up a good point - the only reason for not prescribing a beta blocker I can think of is that I have tendency to have low blood pressure which may be contraindicated for beta blocker. But I'll ask the doctor as you suggested. Thanks for the input!

You may also like...